Alert archive / North Carolina / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 101, NWS Wilmington, NC

August 26, 1999Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 26, 1999, 1:40 PM EDT for Bladen County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 26, 1999, 1:40 PM EDT (17:40 UTC)
Expired
Aug 26, 1999, 2:15 PM EDT
In force
35 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Bladen County, NC

What was reported inside it

TimeReportWhereRemark
Aug 26, 1:50 PM EDTHail 0.75East Arcadia, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1623 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1623 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 261741 RRA
SVRILM
NCC017-261815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
140 PM EDT THU AUG 26 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 215 PM EDT

* AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF EAST ARCADIA...OR ABOUT 21
  MILES NORTHWEST OF LELAND...MOVING NORTHEAST AT 25 MPH.

* THIS STORM IS EXPECTED TO REMAIN IN MOSTLY RURAL AREAS.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHE`LTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$

LGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:40 AM EDT, 3 hours earlier.

Area forecast discussion, Aug 26, 10:40 AM EDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1040 AM EDT THU AUG 26 1999

12Z MHX SOUNDING IS UNSTABLE AGAIN TODAY WITH INITIAL VALUES OF -6
FOR THE LI AND MODIFIED CAPE OF ABOUT 3600. THE SOUNDING IS NOT
QUITE AS MOIST AS YESTERDAY...BUT THERE IS STILL PLENTY OF MOISTURE
TO WORK WITH...WITH A PW OF 1.83. DO NOT EXPECT SEVERE WX
TODAY...BUT SCATTERED SHOWERS AND TSTMS COULD DEVELOP IN THE
FAVORABLE ENVIRONMENT. WEAK SHRTWV ENERGY WILL AGAIN MOVE INTO THE
AREA FROM THE SOUTH...AS IT ROTATES AROUND THE PERIPHERY OF THE
UPPER LOW CENTERED IN OH. THIS WILL PROVIDE SOME LIFT...HOWEVER THE
STRONGEST  ALSO WE WILL BE IN THE RIGHT ENTRANCE REGION TO THE UPPER
JET...WHICH WILL PROVIDE SOME ENHANCED LIFT THIS AFTERNOON. WITH
SHOWERS CURRENTLY DEVELOPING ALONG THE COAST WILL UP POPS A BIT TO
40 COASTAL SECTIONS.

CWF: WILL CONTINUE WITH SW WINDS THIS AFTERNOON 10 TO 15 KT. WILL
KEEP SEAS 4 FEET THIS AFTERNOON. SEAS AT DUCK REMAIN 3 FEET...WITH
NOT MUCH CHANGE IN THE PERIOD OF 8 OR 9 SECONDS. ALSO THE OFFSHORE
BUOYS DO NOT SHOW MUCH INCREASE IN WAVE PERIOD. WITH THAT SAID...DO
NOT EXPECT THE SWELLS TO INCREASE SIGNIFICANTLY THIS AFTERNOON.
HOWEVER...WILL HAVE THE REC FCST MENTION POSSIBILITY OF SWELLS AND
RIP CURRENTS TO ALERT SWIMMERS THIS AFTERNOON. TONIGHT EXPECT
SEAS TO BE BUILDING TO 5 FEET...ESPECIALLY FROM HATTERAS SOUTH.
THANKS TO AKQ FOR COORDINATION.

.MHX...NONE.

BANDY

In the hours before

Special weather statement, Aug 26, 1:09 PM EDT, 31 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-270000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
109 PM EDT THU AUG 26 1999

...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR EASTERN NORTH CAROLINA
THIS AFTERNOON...

LINES OF SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS EASTERN
NORTH CAROLINA. THE THUNDERSTORMS ARE BEING SPARKED BY THE
APPROACH OF AN UPPER LEVEL DISTURBANCE....AND ARE DEVELOPING IN
A VERY MOIST AND UNSTABLE ENVIRONMENT.

BECAUSE OF THE UNSTABLE ATMOSPHERE...SOME OF THE STRONGER
THUNDERSTORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS AND
LARGE HAIL.

WATCH THE SKY FOR DEVELOPING THUNDERSTORMS AND BE PREPARED TO TAKE
SHELTER SHOULD ONE THREATEN. STAY TUNED TO YOUR LOCAL RADIO AND
TELEVISION STATIONS...OR NOAA WEATHER RADIO FOR FURTHER INFORMATION
ON THE THREAT OF SEVERE WEATHER.

BANDY
Special weather statement, Aug 26, 1:15 PM EDT, 25 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-270000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
115 PM EDT THU AUG 26 1999

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THIS AFTERNOON AND EARLY EVENING...

HAZARDOUS WEATHER...
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING.

SKYWARN SPOTTERS...
NETWORK ACTIVATION IS NOT EXPECTED.

SYNOPSIS...A WEAK TROUGH HAS BEEN RESPONSIBLE FOR THUNDERSTORMS AND
SHOWERS SO FAR TODAY. AN UPPER LEVEL DISTURBANCE WILL APPROACH FROM
THE WEST LATE IN THE DAY. CURRENT ACTIVITY IS EXPECTED TO LIMIT
AFTERNOON HEATING AND THUS ANY WIDESPREAD SEVERE WEATHER...HOWEVER
AN ISOLATED SEVERE THUNDERSTORM PRODUCING LARGE HAIL AND DAMAGING
WIND IS POSSIBLE.

DIGIORGI

Nearby

Severe Thunderstorm Warnings in North Carolina, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.